Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 8, NWS Missoula, MT

July 23, 2015Silver Bow County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 23, 2015, 3:59 PM MDT for Silver Bow County, Montana. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2015, 3:59 PM MDT (21:59 UTC)
Expired
Jul 23, 2015, 4:16 PM MDT
In force
17 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 168 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:05 PM MDTTSTM WND DMG2 Ese Butte, MTA TREE FELL ON THE HOUSE AND DAMAGED THE HOMES POWER BOX.
Jul 23, 4:05 PM MDTTSTM WND DMG3 Ese Butte, MTA LARGE TREE FELL AND DOWNED MULTIPLE POWER POLES. THE POWER OUTAGE AFFECTED 5000 HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3046 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS55 KMSO 232159
SVRMSO
MTC093-232230-
/O.NEW.KMSO.SV.W.0008.150723T2159Z-150723T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
359 PM MDT THU JUL 23 2015

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SILVER BOW COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 430 PM MDT

* AT 358 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER BUTTE...AND MOVING EAST AT
  45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUTTE...WALKERVILLE...BUTTE-SILVER BOW (BALANCE)...JANNEY AND
  NEWCOMB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4587 11242 4586 11257 4604 11262 4607 11247
      4605 11248 4602 11244 4593 11244 4593 11242
      4589 11240
TIME...MOT...LOC 2158Z 258DEG 39KT 4597 11249 

$$
1 follow-up statement
386 
WWUS55 KMSO 232216
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
416 PM MDT THU JUL 23 2015

MTC093-232225-
/O.CAN.KMSO.SV.W.0008.000000T0000Z-150723T2230Z/
SILVER BOW MT-
416 PM MDT THU JUL 23 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SILVER BOW COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4587 11242 4586 11257 4604 11262 4607 11247
      4605 11248 4602 11244 4593 11244 4593 11242
      4589 11240
TIME...MOT...LOC 2212Z 258DEG 39KT 4601 11222 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:31 PM MDT, 28 minutes earlier.

Area forecast discussion, Jul 23, 3:31 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
331 PM MDT THU JUL 23 2015

...Big change late Sunday into Monday to cool & showery...

.DISCUSSION...

Moisture sliding into the region ahead of a West Coast trough
will bring showers and thunderstorms to central Idaho and
southwest/west-central Montana. The main threat is flash flooding
over flood-prone areas such as burn scars, while small hail is
also possible. Storms should subside by this evening.

Friday looks quieter for much of the area as the flow aloft
becomes more zonal, though a few showers and thunderstorms can't
be ruled out in the afternoon over southwest Montana.

By Saturday, a broad trough is expected to develop over the West
Coast, leading to southwesterly flow over the Northern Rockies
with increased afternoon winds and a gradually increasing threat
of showers and thunderstorms through Sunday. Temperatures will
begin to cool below normal as several weak fronts push through in
advance of the trough.

The real impacts arrive Sunday night into Monday as the trough
deepens and slides into the region. Temperatures will cool
drastically (15-25 degrees below normal), widespread showers will
develop, and snow levels may reach 8,000' around Glacier NP. Those
with outdoor plans should be prepared for raw conditions in the
backcountry, with conditions much different than would be expected
for the end of July.

Drier conditions with near normal temperatures and breezy
afternoon winds will return by midweek as we transition into a
benign westerly flow pattern.

&&

.AVIATION...
Showers and thunderstorms will continue to move through north
central Idaho and west central/southwest Montana this afternoon.
Gusty winds and heavy rain are the main concerns with these
storms. High resolution model guidance show showers to pass off to
the east around 24/0200z with only an isolated shower or two
thereafter. Skies will become mostly clear overnight before
cumulus build-ups and thunderstorms return for Friday afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 23, 1:12 PM MDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
112 PM MDT THU JUL 23 2015

MTZ004>006-043-232000-
MISSOULA/BITTERROOT VALLEYS MT-POTOMAC/SEELEY LAKE REGION MT-
LOWER CLARK FORK REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
112 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA COUNTY
UNTIL 200 PM MDT...

AT 110 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WYE...OR NEAR MISSOULA...MOVING NORTHEAST AT 25 MPH.

BRIEF HEAVY RAIN, FREQUENT LIGHTNING, AND WINDS IN EXCESS OF 30 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...WYE...EAST MISSOULA...BONNER-WEST RIVERSIDE...
EVARO...POTOMAC...TURAH AND TWIN CREEKS.

LAT...LON 4678 11415 4697 11421 4718 11369 4684 11349
TIME...MOT...LOC 1910Z 242DEG 20KT 4693 11405
Special weather statement, Jul 23, 1:49 PM MDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1249 PM PDT THU JUL 23 2015

IDZ006>008-232030-
OROFINO/GRANGEVILLE REGION ID-SOUTHERN CLEARWATER MOUNTAINS ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
1249 PM PDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
130 PM PDT...

AT 1248 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GRANGEVILLE...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRANGEVILLE AND FENN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. MUD AND ROCK SLIDES OVER ROADWAYS ARE POSSIBLE
DUE TO EXTREME RUNOFF. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4580 11619 4583 11637 4610 11626 4596 11596
TIME...MOT...LOC 1948Z 219DEG 29KT 4593 11617
Special weather statement, Jul 23, 2:09 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
209 PM MDT THU JUL 23 2015

MTZ007-043-232100-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
209 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POWELL...
SOUTHEASTERN MISSOULA AND NORTH CENTRAL GRANITE COUNTIES UNTIL 300 PM
MDT...

AT 208 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF BONNER-WEST RIVERSIDE...OR 17 MILES EAST OF MISSOULA...
MOVING NORTHEAST AT 25 MPH.

BRIEF HEAVY RAIN AND NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OVANDO...POTOMAC...CLEARWATER...GREENOUGH...TWIN CREEKS...WOODWORTH
AND GARNET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4676 11367 4693 11378 4715 11321 4687 11304
TIME...MOT...LOC 2008Z 246DEG 22KT 4688 11362
Special weather statement, Jul 23, 3:45 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
345 PM MDT THU JUL 23 2015

MTZ007-232230-
BUTTE/BLACKFOOT REGION MT-
345 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEER LODGE AND
CENTRAL SILVER BOW COUNTIES UNTIL 430 PM MDT...

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF BUTTE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY RAIN AND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
BUTTE...SILVER BOW...WALKERVILLE...BUTTE-SILVER BOW (BALANCE)...
JANNEY...NISSLER...RAMSAY AND NEWCOMB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4585 11243 4583 11285 4600 11290 4609 11247
      4607 11247 4605 11248 4602 11244 4593 11244
      4593 11242 4589 11240
TIME...MOT...LOC 2145Z 259DEG 26KT 4593 11278

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:12 PM MDTSpecial Weather StatementMSOMissoula48 min
Jul 23, 1:29 PM MDTAreal Flood AdvisoryMSOMissoula3 hr
Jul 23, 2:09 PM MDTSpecial Weather StatementMSOMissoula51 min
Jul 23, 3:45 PM MDTSpecial Weather StatementMSOSilver Bow45 min
Jul 23, 4:05 PM MDTAreal Flood AdvisoryMSOSilver Bow3 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.